Experts are saying that the first ever long-term, large-scale study designed to determine the safety and effectiveness of treating preschoolers who have ADHD with methylphenidate (Ritalin) shows that low doses of this medication are effective and safe. However, the 70-week, six-site study, funded by the National Institute of Health's National Institute of Mental Health (NIMH) found that children at this young age are more sensitive than older ones to the side effects associated with Ritalin, thus they should be monitored closely. The study findings have been described in detail in several articles in the November 2006 issue of the Journal of the American Academy of Child and Adolescent Psychiatry. Methylphenidate is the most commonly prescribed medication in the treatment of children diagnosed with ADHD. However, its use for children younger than six has not been approved by the Food and Drug Administration. And until now, very few studies have been conducted to collect reliable, consistent data to help guide practitioners treating preschoolers with ADHD. There were 303 preschoolers enrolled in the study, ages three to five. The children and their parents were required to participate in a pre-trial, 10-week behavioral therapy and training course. Only those with the most extreme ADHD symptoms who showed no signs of improvement after the behavioral therapy course were included in the medication study with parental consent. To date no data exist that track long-term growth rate changes among preschool children with ADHD who are treated with methylphenidate. But there is a five-year-long follow-up study underway designed to monitor the children's physical, cognitive, and behavioral development, as well as health care services the family is using to care for the child. We can expect to see results from those data in about two to three years. It was noted that 89 percent of the children tolerated the drug well, but another 11 percent were forced to drop out as a result of intolerable side effects. It seemed that some children showed a weight loss of 10 percent or more of their baseline weight, which was considered a severe enough side effect for the investigators to discontinue the medication. Insomnia, loss of appetite, mood disturbances such as feeling nervous or worried, and skin-picking behaviors, were among the other side effects and despite concerns that stimulants may increase blood pressure or pulse, any related changes were noted as minimal. For more information visit the National Institute of Mental Health (NIMH) on the web: http://www.nimh.nih.gov.